Results 1 to 3 of 3
Possible medication sensitivities?? Or something else?
  1. #1
    lisa9784 is offline New Member
    Join Date
    Aug 2010
    Posts
    1

    Default Possible medication sensitivities?? Or something else?

    Hello everyone. I just signed up,and am posting my first question in hopes that I can find some answers and thoughts on a current situation that me and family are going through. My mother is 64 years old and suffers from congestive heart failure. However,she had been diagnosed several years ago and it is very mild,and is the least of her problems right now.

    She was put on Lisinopril for blood pressure,and Crestor for cholestorol . She also takes an allergy medication,can't remember right now which one it is,she just started a couple weeks ago.

    For the past couple of months,she has been suffering tremendously. She was in fine health before. She does not drive,but walked all over the place and never had any issues. Now though,she is not able to go out because of her symptoms,and is barely able to do anything,even light housework. Because of not being able to do these things,she has also become very depressed.

    Doctors have done test after test and they never find anthing wrong. We believe that she has some sort of sensitivity to medications. She swears that when there are times that she misses a pill,she feels so much better physically.
    Her doctor has dismissed her concerns about the pills and she is now in the psychiatric ward at the local hospital because of her depression. They did take her off of the Crestor,and she has been refusing the Lisinopril. She was feeling fine at the hospital until they started giving her a depression med. Now she feels the same way again. Her symptoms with this depression pill (and all the other pills) are as follows:

    She gets tingling/numbing sensations in her head and arms, and weakness in her arms and legs,usually starting within an hour of taking pills. When she lifts things (small things) or bends down to lift something,or reaches to lift something from above,it causes pain in her arm for hours. She experiences heart palpatations (considered to be benighn by the doctor). And also can sometimes hear her heart pounding in her head and feel it in her neck (although the doctor says it's not from her heart). She also has severe problems sleeping at night,and wakes up often. And also stomach problems as well. She has hardly been eating and lost a lot of weight because most things bother her stomach,even things she used to ate all the time.

    Does anybody know if this could be a general sensitivity to medications? We beleive it may be,but we really don't know and nobody else seems to know either. They don't seem to understand at the hospital that she is depressed because of the way her body feels from medicine,but yet they give her more medicine to battle depression. I don't see how you treat a medication problem by giving MORE medications. If anybody might have some insight into what could be going on please post your response. I'm worried sick about my mother.

  2. #2
    cherdox57 is offline Senior Member
    Join Date
    Aug 2010
    Location
    Florida
    Posts
    752

    Default Hi Lisa

    I can only tell you when they started me with anti-depressants years ago I had alot of problems ..Anti- depressants never agreed with me. I felt so sick and the Psychiatrist would say give it time, you'll get use to it. I tried numerous anti-depressants. I took them not only for depression but said it would help my pain with the seratonin up-take. Never helped pain but did help depression. I finally stayed with Cymbalta but gained 40 pounds because of it. This year I took myself off of Cymbalta and had horrendous withdrawals,lasted 3 months. Just a word of caution after using an anti-depressant over long period of time. Especially Cymbalta. They don't tell you about the withdrawals.And I lost 45 pounds. Feel much better..Now trying to get off all the pain meds which the doctors prescribed for last 8 years.I hate doctors. Feel they don't know what they are doing most of the time. Hard to find a good one.
    Maybe try Natural way using vitamins and herbs. Go to a holistic doctor. Hope this helped. Pray your mom gets better and recovers very soon. {{{{HUGS}}}}}
    Take Care
    Cherdox
    PS I also could not take cholesterol medication because of the statin in it. Would make my muscles ache. My sister has the same problem.
    Last edited by cherdox57; 08-19-2010 at 09:33 AM.

  3. #3
    just_a_mom is offline Member
    Join Date
    Nov 2009
    Posts
    252

    Default My 2 cents...

    Before you read this - please remember I am not a M.D. I have a Ph.D. in organic chemistry and worked for big pharma for years, but that is NOT the same. A doctor with your mom's history and lab results is always a better judge than any of us here. But maybe I have some insight?

    First, with all respect to anyone - please remember that 'herbs' and 'natural' remedies ARE drugs. Period. >>>>>> comes from a plant right? So does poison ivy. Both are very 'natural'. Wouldn't feed those to your mom right? Don't think that because it doesn't come from a prescription pad that it is 'safe'. Even worse than 'real' drugs - 'natural herbs' are not clinically tested. The manufacturers can claim anything that they damn well want to - buyer beware.

    Second, 'medication sensitivity' is not very common - honestly, I am not even sure it is that 'real' but a catch-all for I-don't-know issues. All drugs interact with people differently. And most drugs are very different (even drugs like Lipitor and Zocor which are both statins are very different). Add to the fact that your mom is reaching the geriatric patient population - you have a mess. I am surprised that they didn't slowly remove one drug then another and see how she felt. Could have been just ONE drug that made her feel awful. Or she could have something neurological going on. The fact that she is depressed enough to be admitted to a hospital seems to be a huge red flag beyond the 3 drugs she is on (also, is she on anything 'natural' - docs need to know if she is).

    I so feel your frustration. My grandmother went through the same sort of thing. After much drama, they found out she had a small stroke (hence my neurological suggestion). Remember that doctors and drugs are NOT perfect. Everyone is so different and even worse, people's bodies/metabolism can change over time or with disease. I'm glad you are advocating for your mom and asking questions, but try not to make up your mind too quickly or you could get stuck going down the wrong path.

    Best of luck,

    just a mom

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22